A Case of Drug-Induced Severe Endocrinopathies: What Providers in the Emergency Department Need to Know


    loading  Checking for direct PDF access through Ovid

Abstract

The purpose of this article is to present a discussion of immune checkpoint inhibitors (ICIs) that are relatively new, yet growing, form of cancer therapy. Immune checkpoint inhibitors increase host immune response against neoplastic cells. Strengthened immunological response increases the potential for adverse events such as life-threatening endocrinopathies. The case of a 66-year-old man with metastatic melanoma treated with nivolumab and ipilimumab presented to the emergency department with marked hyperglycemia and elevated anion gap 19 days after receiving both agents is discussed. The patient received a diagnosis of immune-mediated diabetes requiring ongoing insulin even after discontinuation of ICIs. As treatment with this class of agents expands, emergency department providers will need to become familiar with the identification of their adverse reactions to provide the proper management of care.

    loading  Loading Related Articles